Alert archive / California / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 1, NWS Reno, NV

July 31, 2022Lassen County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 31, 2022, 4:36 PM PDT for Lassen County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2022, 4:36 PM PDT (23:36 UTC)
Expired
Jul 31, 2022, 5:15 PM PDT
In force
39 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Lassen County, CA

The radar

The Reno radar (KRGX), 140 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
2915 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:50 PM PDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 31, 1:50 PM PDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Reno NV
150 PM PDT Sun Jul 31 2022

.SYNOPSIS...

A more active pattern is on tap this week as monsoonal moisture
streams into the region. Showers and thunderstorms will be
capable of gusty outflow winds, lightning, heavy rain and even
some blowing dust in western Nevada. Temperatures will cool a bit
but it will certainly feel more humid.

&&

.DISCUSSION...

* CHANGES: Drying mid-late week is looking less likely. Shower and
  thunderstorm threat may persist, especially south of I-80.

* THUNDERSTORMS: Showers and thunderstorms were developing over
  central and southern NV early this afternoon and will continue
  to move and develop northward into the Mono-Mineral-southeast
  Churchill County area. Given the position of the upper ridge
  (axis extending west into the northern Great Basin), storms will
  likely be mostly capped vicinity KLOL-KNFL with isolated-
  scattered storms forming on its periphery near the eastern
  Sierra as heating continues to destabilize things. The 12Z KREV
  RAOB showed the mid level cap eroding and a special 18Z sounding
  showed the cap completely gone. PWATs near 0.6" and continued
  surface heating should allow for storms to develop with more
  coverage than we saw Saturday and extending eastward into the
  Reno-Carson City area by this evening. The cloud cover was
  definitely slowing convective development early this afternoon
  but temperatures continued to slowly rise and latest convective
  models still showed development late afternoon and early
  evening. Coverage of storms, timing and persistence are all a
  bit problematic to ascertain, so best to monitor latest
  convective trends closely. Moisture continues to increase Mon-
  Tue with convective development just about anywhere, but
  favoring areas south of I-80. Temperatures will be a bit cooler,
  but it will feel humid!

* STORM IMPACTS: Gusty outflow winds to 40+ mph, heavy rain,
  lightning and small hail are all possible with stronger cells.
  Burn scars will be susceptible to debris flows and there could
  even be some urban flooding in the Reno-Carson City area at some
  point IF a storm lingers in the wrong area. For western NV (Hwy
  95 and points east) this afternoon, finer scale models continue
  to indicate strong southerly outflow winds developing off
  storms farther to the south. We have included a mention of
  blowing dust for the I-80, Hwy 50 and Hwy 95 corridors late
  afternoon and evening.

* BALANCE OF WEEK: The upper low off the coast is not expected to
  eject with the remnants of now Hurricane Frank to get caught up
  in the flow and move northward, getting entrained into the upper
  low. PWATs will remain quite high - after starting out above one
  inch early this week, they ease back a bit to the 0.70-0.90"
  range mid to late week. The ECMWF ensembles are definitely
  wetter than 24 hours ago with cluster analysis indicating little
  overall change to the larger scale pattern. There may be some
  days that are more active than others depending on clouds and
  movement of finer scale forcing mechanisms. But overall, the
  message now is one of less drying and a continued threat of
  storms with similar wet characteristics.

Hohmann

&&

.AVIATION...

* Thunderstorms developing over central/southern NV will expand
  northward into Mono-Mineral-southeast Churchill Counties this
  afternoon with isolated to scattered storms developing farther
  north along the eastern Sierra. Heavy rain, lightning and gusty
  outflow winds will most likely impact KMMH (80%) and KHTH (60%)
  with lower but still non-trivial chances at KTVL-KTRK- KRNO-
  KCXP- KMEV (30-50%). While the Basin and Range (KLOL-KNFL) will
  remain more stable, simulations indicated gusty southeast-
  southwest outflow winds working through this area late this
  afternoon and evening - in response to storms to the south.
  Blowing dust is at an increased potential for this area.

* Showers and storms remain a threat through the week with latest
  model scenarios not drying things out as much as previously
  shown. Heavy rain, small hail, lightning and gusty outflow winds
  are possible with any strong storm.

Hohmann

&&

.FIRE WEATHER...

* Monsoonal moisture will remain present over the Sierra and
  western NV this week which will bring the risk of thunderstorms
  and associated lightning and gusty outflow winds. While
  lightning fire starts are always possible in these active
  patterns, abundant moisture and increased RH levels will result
  in most storms being copious rain producers. We will be keeping
  a close eye on area burn scars as the risk of debris flow is
  definitely there!

* For this afternoon, it will remain hotter and drier in the
  subcloud layer across the Basin and Range where current RH
  levels were in the single digits to low teens. The atmosphere
  remains stable here for storm development, but a number of high
  resolution models continue to show outflow from storms over
  southern/central NV pushing across this area later this
  afternoon and evening with gusts to 40 mph. So wind and low RH
  could result in a few hours of critical fire weather conditions
  along with some blowing dust along and east of the Hwy 95
  corridor.

Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Heat Advisory until 8 PM PDT this evening NVZ004-005.

CA...Heat Advisory until 8 PM PDT this evening CAZ070.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 31, 2:21 PM PDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service RENO NV
221 PM PDT Sun Jul 31 2022

CAZ070>073-NVZ001>005-312330-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
221 PM PDT Sun Jul 31 2022

...SHOWERS AND THUNDERSTORMS THIS AFTERNOON...

Storms are developing as anticipated this afternoon in the Sierra,
northeast California, and western Nevada mainly near and south of
US-50.

Storms will be capable of strong and gusty winds in excess of 40
mph, lightning, and heavy rainfall. Localized flash flooding
cannot be ruled out, particularly near recent burn scars.

Areas of western Nevada near and north of US-50 may see a stray
storm, but the bigger threat will be gusty outflow winds bringing
areas of blowing dust last this afternoon into the early evening.

http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:28 PM PDTAreal Flood AdvisoryREVLassen, Plumas3 hr

Nearby

Severe Thunderstorm Warnings in California, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.